Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 54, NWS Jackson, MS

August 10, 2001Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 10, 2001, 11:35 AM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 2001, 11:35 AM CDT (16:35 UTC)
Expired
Aug 10, 2001, 2:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Little Rock radar (KLZK), 178 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 101639
FFWJAN
MSC011-133-101900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1135 AM CDT FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 200 PM CDT

* AT 1135 AM CDT...EMERGENCY MANAGEMENT PERSONNEL REPORTED RAINFALL 
OF UPWARDS TO 4 INCHES OVER THE CITY OF CLEVELAND AND RADAR HAS 
ESTIMATED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES EXTENDING EAST INTO 
THE RULEVILLE AND SUNFLOWER AREAS OF SUNFLOWER COUNTY THE PAST HOUR 
OR SO.

THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST AT 10 MPH WITH 
ADDITIONAL RAINFALL OVER THESE AREAS OF OVER AN INCH STILL POSSIBLE 
BEFORE THE RAINFALL EASES UP. THE VERY HEAVY RAIN FROM THESE STORMS 
WILL MOST LIKELY CAUSE FLOODING OF NEARBY SMALL CREEKS AND 
STREAMS...LOCAL HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY 
ROADS AND FARMLANDS NEAR BANKS OF CREEKS AND STREAMS AND OTHER LOW 
LYING AREAS ARE MOST LIKELY COVERED WITH WATER IN AREAS. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES...SO DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE 
ROADWAY ALWAYS USE AN ALTERNATE ROUTE FOR SAFE PASSAGE.

LAT...LON 3399 9064 3410 9077 3396 9101 3386 9103
          3381 9099 3378 9104 3368 9106 3361 9108
          3354 9099 3355 9078 3333 9071 3333 9047
          3397 9048

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:50 AM CDT, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 2:50 AM CDT, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
250 AM CDT FRI AUG 10 2001

ONCE AGAIN THE MODELS ARE IN AGREEMENT THIS MORNING WITH CWFA
REMAINING IN RATHER WEAK MID/UPPER LEVEL FLOW WITH DEEP TROPICAL
MOISTURE. MODELS ALSO AGREE THAT CWFA WILL REMAIN IN ELEVATED
(850 MB) BAROCLINIC ZONE THROUGH THE PERIOD WITH COOL AIR TO THE E
AND WARM AIR TO THE W. H85 HIGH OVER THE NORTHERN GULF RESULTING IN
W-SW FLOW ACROSS THIS ZONE...GOOD WARM AIR ADVECTION PATTERN. IN THE
300-310K THETA LAYER...ISENTROPIC VERTICAL MOTION WILL REMAIN BEST
DURING THE OVERNIGHT HOURS WHEN DECOUPLING EFFECT/LOW LEVEL JET IS
MAXIMIZED...RESULTING IN STRONG CROSS ISOBARIC FLOW. AT THE SAME
TIME...NOCTURNAL COOLING WILL RESULT IN RISING THETA SURFACES.
RECOUPLING DURING THE DAY WILL REDUCE THE MAGNITUDE OF THE ADIABATIC
ISENTROPIC OMEGA...BUT DIABATICALLY SHOULD BE GIVEN A BOOST FROM
HEATING.

MODELS HAVE THE INITIATION POINT OF TODAYS CONVECTION OVER THE NW MS
DELTA. LATEST SATELLITE/RADAR IMAGERY SHOWING SOME INCREASE IN CLOUD
COVER WITH SOME LIGHT SHOWERS BEGINNING TO POP UP THIS AREA. WILL GO
WITH LIKELY POPS OVER THE MAJORITY OF THE MS ZONES...HIGHEST IN THE
N AND E. LESSER VERTICAL MOTION WITH MAINLY HEATING DRIVEN
CONVECTION EXPECTED W OF THE MS RIVER...WILL GO WITH CHANCE POPS.
EXPECT AFTERNOON CONVECTION TO LINGER INTO THE EVENING HOURS...BUT
REDEVELOPMENT TO OCCUR AFTER MIDNIGHT AGAIN AS VERTICAL MOTION TAKES
OFF AGAIN. WILL GO WITH BEST CHANCE E OF THE RIVER WITH NO TIME
QUALIFIERS. WILL GO WITH LIKELY POPS E OF THE RIVER AGAIN FOR SAT AS
NOTHING HAS CHANGED TO ALLOW FOR LOWER POPS.

A WEAK FRONT WILL DRIFT S ACROSS THE CWFA SUN/MON AND HANG UP OVER S
MS. EXPECT GOOD COVERAGE OF CONVECTION WITH THE FRONT SUN/MON...BUT
LESSENING THEREAFTER AS AIRMASS IS FINALLY ALLOWED TO DRY OUT.

JAN 89/73/90/73 6564
MEI 88/72/89/73 7564

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
26

In the hours before

Special weather statement, Aug 10, 5:43 AM CDT, 5 hours 52 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
543 AM CDT FRI AUG 10 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS
OF CENTRAL AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER STRONGER STORMS THAT DEVELOP
WITH CONTAIN WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...AND
FREQUENT LIGHTNING STRIKES.

ABUNDANT TROPICAL MOISTURE AND DAYTIME HEATING WILL COMBINE AGAIN
TODAY TO PRODUCE SHOWERS AND THUNDERSTORMS. THE GREATEST COVERAGE
OF STORMS WILL BE EAST OF THE MISSISSIPPI RIVER...WITH ONLY
SCATTERED ACTIVITY EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA.

FOR AREAS EAST OF THE MISSISSIPPI RIVER...ACTIVITY WILL BE
ONGOING AT SUNRISE AND WILL CONTINUE MOST OF THE DAY BEFORE
WANING A FEW HOURS AFTER SUNSET...BUT SHOULD RE-DEVELOP SHORTLY
AFTER MIDNIGHT.  SCATTERED ACTIVITY WEST OF THE MISSISSIPPI RIVER
SHOULD BEGIN WEAKENING SHORTLY AFTER SUNSET.

...FLOODING...
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PROVIDE THE POTENTIAL
FOR VERY HEAVY RAINFALL THROUGH TONIGHT. RAINFALL TOTALS OF ONE
TO TWO INCHES AN HOUR WITH LOCALLY HIGHER AMOUNTS OF THREE INCHES
AN HOUR CAN BE EXPECTED IN THE STRONGER STORMS...ESPECIALLY OVER
AREAS EAST OF THE MISSISSIPPI RIVER.

SUCH HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME COULD CAUSE
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 10, 6:02 AM CDT, 5 hours 33 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
602 AM CDT FRI AUG 10 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS
OF CENTRAL AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER STRONGER STORMS THAT DEVELOP
WILL CONTAIN WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...AND
FREQUENT LIGHTNING STRIKES.

ABUNDANT TROPICAL MOISTURE AND DAYTIME HEATING WILL COMBINE AGAIN
TODAY TO PRODUCE SHOWERS AND THUNDERSTORMS. THE GREATEST COVERAGE
OF STORMS WILL BE EAST OF THE MISSISSIPPI RIVER...WITH ONLY
SCATTERED ACTIVITY EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA.

FOR AREAS EAST OF THE MISSISSIPPI RIVER...ACTIVITY WILL BE
ONGOING AT SUNRISE AND WILL CONTINUE MOST OF THE DAY BEFORE
WANING A FEW HOURS AFTER SUNSET...BUT SHOULD RE-DEVELOP SHORTLY
AFTER MIDNIGHT.  SCATTERED ACTIVITY WEST OF THE MISSISSIPPI RIVER
SHOULD BEGIN WEAKENING SHORTLY AFTER SUNSET.

...FLOODING...
SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PROVIDE THE POTENTIAL
FOR VERY HEAVY RAINFALL THROUGH TONIGHT. RAINFALL TOTALS OF ONE
TO TWO INCHES AN HOUR WITH LOCALLY HIGHER AMOUNTS OF THREE INCHES
AN HOUR CAN BE EXPECTED IN THE STRONGER STORMS...ESPECIALLY OVER
AREAS EAST OF THE MISSISSIPPI RIVER.

SUCH HEAVY RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME COULD CAUSE
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Special weather statement, Aug 10, 11:07 AM CDT, 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1107 AM CDT FRI AUG 10 2001

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND PORTIONS
OF CENTRAL AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. SEVERE
WEATHER IS NOT ANTICIPATED...HOWEVER STRONGER STORMS THAT DEVELOP
WILL CONTAIN WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...AND
FREQUENT LIGHTNING STRIKES.

ABUNDANT TROPICAL MOISTURE AND DAYTIME HEATING WILL COMBINE AGAIN
TODAY TO PRODUCE SHOWERS AND THUNDERSTORMS. FOR AREAS EAST OF THE
MISSISSIPPI RIVER...ACTIVITY WILL BE ONGOING MOST OF THE DAY
BEFORE WANING A FEW HOURS AFTER SUNSET...THEN RE-DEVELOPING
DURING THE PRE-DAWN HOURS AGAIN SATURDAY MORNING.

ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL OR
HAM RADIO OPERATORS IS NOT ANTICIPATED THROUGH TONIGHT.

...FLOODING...
A BAND OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVE
SOUTH-SOUTHEAST AT 10 TO 15 MPH OVER THE TRI-STATE REGION THROUGH
TONIGHT. THE SLOW MOVEMENT OF SHOWERS AND THUNDERSTORMS COMBINED
WITH A VERY MOIST AND MODERATELY UNSTABLE ATMOSPHERE WILL PROVIDE
THE POTENTIAL FOR LOCALIZED...VERY HEAVY RAINFALL THROUGH
TONIGHT. RAINFALL TOTALS OF ONE TO TWO INCHES AN HOUR WITH
LOCALLY HIGHER AMOUNTS CAN BE EXPECTED WITH HEAVIER SHOWERS AND
STORMS.

AS A RESULT...URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE
ALONG WITH PONDING ON ROADWAYS WHICH CAN CAUSE HYDROPLANING AND
BE HAZARDOUS TO MOTORISTS. TAKE EXTRA PRECAUTIONS WHEN
ENCOUNTERING HEAVY RAINFALL AND ALWAYS GET THE LATEST WEATHER
UPDATES BEFORE VENTURING ON THE ROAD.

FEEL FREE TO RELAY ANY REPORTS OF TORRENTIAL AND HEAVY RAINFALL
TO YOUR LOCAL LAW ENFORCEMENT OR THE JACKSON WEATHER OFFICE.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.